Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 39, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 19, 2008, 4:52 PM EDT for Hamilton County, Tennessee. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2008, 4:52 PM EDT (20:52 UTC)
- Expired
- Mar 19, 2008, 5:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Hamilton County, TN
The radar
The Northeast Alabama radar (KHTX), 95 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 5:18 PM EDT | TSTM WND DMG | Chattanooga, TN | NUMEROUS TREES AND POWERLINES DOWN COUNTYWIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 3:03 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 518 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 623 m²/s²
- 0-3 km storm-relative helicity
- 803 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 192052
SVRMRX
TNC065-192145-
/O.NEW.KMRX.SV.W.0039.080319T2052Z-080319T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT WED MAR 19 2008
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAMILTON COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF CHATTANOOGA...
* UNTIL 545 PM EDT
* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF SODDY-DAISY...OR 9 MILES EAST OF DUNLAP...AND MOVING
EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SALE CREEK BY 500 PM EDT...
BIRCHWOOD BY 510 PM EDT...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3544 8510 3544 8505 3541 8502 3539 8503
3536 8496 3529 8493 3514 8502 3499 8497
3498 8546 3505 8537 3516 8538 3532 8525
3545 8518 3546 8512
TIME...MOT...LOC 2052Z 251DEG 34KT 3534 8522
$$
DH1 follow-up statement
000
WWUS54 KMRX 192125
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
525 PM EDT WED MAR 19 2008
TNC065-192145-
/O.CON.KMRX.SV.W.0039.000000T0000Z-080319T2145Z/
HAMILTON TN-
525 PM EDT WED MAR 19 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR HAMILTON COUNTY...
AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR OOLTEWAH...OR NEAR CHATTANOOGA...MOVING NORTHEAST AT 50
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
9 MILES SOUTHEAST OF SHADY GROVE BY 530 PM EDT...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3544 8510 3544 8505 3541 8502 3539 8503
3536 8496 3529 8493 3514 8502 3499 8497
3498 8546 3505 8537 3516 8538 3532 8525
3545 8518 3546 8512
TIME...MOT...LOC 2125Z 235DEG 46KT 3510 8511
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:10 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Mar 19, 3:10 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT WED MAR 19 2008
.SHORT TERM (TONIGHT THROUGH THURSDAY)...LARGE RAIN SHIELD NOW
BEGINNING TO EXIT THE AREA AS PATTERN SHIFTS TO EAST. LOW LEVEL AIR
MASS IS FAIRLY STABLE ACROSS MOST OF THE AREA...WHICH IS LIMITING
THE DOWNWARD TRANSPORT OF HIGHER WINDS ALOFT. VWP WINDS AT KMRX
STILL SHOWING 50KT READINGS AT 5000 FT...AND 70KT AT 10000 FT.
THESE VALUES HAVE HELD ALL DAY. WINDS IN HIGHER ELEVATIONS STILL
BLOWING HARD...THINKING BEST CHANCES OF GUSTY WINDS WILL BE IN/NEAR
SHOWERS AND STORMS WHERE DOWNWARD TRANSPORT OCCURS...UNTIL SURFACE
REHEATING CAN START.
CLEARING AHEAD OF FRONT ALLOWING A LITTLE HEATING TO OCCUR...AND
CELLS IN MIDDLE TN STARTING TO BLOSSOM...SEE SPC MD. HELICITY AND
SHEAR VALUES STILL VERY STRONG. ROTATING UPDRAFTS A POSSIBILITY OR
NEXT FEW HOURS WHERE WARMING STARTS...BUT SHOULDNT GO TOO DEEP IN
THE NIGHT AS COOLING STABILIZES LOWER AIRMASS AGAIN.
FRONT NOT MOVING TOO FAST...SO WILL LINGER PRECIP INTO TONIGHT FOR
PARTS OF THE AREA. THEN SKIES CLEAR LATE TONIGHT AND THROUGH
THURSDAY.
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...ONCE THIS CURRENT
SYSTEM PASSES TONIGHT, SKIES WILL CLEAR IN THE DRIER AIRMASS BEHIND
THE FRONT, THOUGH NOT MUCH COOLING WILL TAKE PLACE. FLAT SHORT WAVE
RIDGE MOVES OVER THE AREA THROUGH FRIDAY NIGHT WITH ATTENDENT DRY
AIR. A MUCH MODIFIED COLD FRONT WILL CROSS THE AREA SATURDAY BUT
AIR IS STILL RELATIVELY DRY AND WARM SO WILL AFFECT HIGH TEMPS ONLY
A FEW DEGREES. SOME CLOUDINESS WILL OCCUR IN NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA AS UPPER SHORT WAVE CLIPS THAT AREA. HAVE LEFT IN
A VERY OUTSIDE CHANCE OF RAIN MAINLY SATURDAY MORNING AND EARLY
AFTERNOON FOR EXTREME SOUTHWEST VIRGINIA AREAS.
AS SHORT RIDGE EXITS AREA, SOUTHWEST FLOW TAKES OVER IN ADVANCE OF
NEXT SHORT WAVE WHICH, AS OF NOW, LOOKS SLIGHTLY POTENT. SURFACE LOW
IN SOUTHEAST U.S. DEVELOPS AN INVERTED TROF INTO OUR AREA AND THIS,
COMBINED WITH SUFFICIENT MOISTURE, SHOULD PROVIDE A CHANCE FOR RAIN
SHOWERS IN MOST AREAS ON MONDAY MORNING. SUFFICIENTLY COLD AIR MAY
TURN IT TO VERY LIGHT SNOW SHOWER ALONG THE KENTUCKY-TENNESSEE LINE,
SOUTHWEST VIRGINIA, AND IN THE MOUNTAINS, BUT ONLY AFTER MIDNIGHT
SUNDAY NIGHT.
ANOTHER ROUND OF RIDGINESS OCCURS AFTER THIS, THROUGH FORECAST
PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 41 62 36 69 44 / 10 0 0 0 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 38 58 35 65 43 / 20 0 0 0 10
OAK RIDGE, TN 40 58 34 66 43 / 20 0 0 0 10
TRI CITIES AIRPORT, TN 42 54 30 63 39 / 40 0 0 0 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 6 PM EDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...UNICOI.
WIND ADVISORY UNTIL 6 PM EDT /5 PM CDT/ THIS AFTERNOON FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
SOUTHEAST MONROE...SULLIVAN...UNION...WASHINGTON TN...WEST
POLK.
VA...WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
GM/BBHazardous weather outlook, Mar 19, 3:20 PM EDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 320 PM EDT WED MAR 19 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-200900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 320 PM EDT (220 PM CDT) WED MAR 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH THE REGION THIS AFTERNOON...BRINGING WINDY CONDITIONS...ESPECIALLY ACROSS THE MOUNTAINS WHERE A HIGH WIND WARNING IS IN EFFECT. PLEASE SEE MEMNPWMRX FOR FURTHER DETAILS. IN ADDITION TO THE WINDS...SCATTERED THUNDERSTORMS MAY PULL SOME OF THESE STRONG WINDS ALOFT DOWN INTO THE VALLEYS. AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Mar 19, 4:12 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 412 PM EDT WED MAR 19 2008 TNZ012-013-035-192115- CAMPBELL-MORGAN-SCOTT- 412 PM EDT WED MAR 19 2008 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTT...CAMPBELL AND MORGAN COUNTIES THROUGH 530 PM... AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS FROM 12 MILES WEST OF ONEIDA TO 13 MILES SOUTH OF JAMESTOWN...MOVING EAST AT 45 MPH. THESE STORMS WILL BE NEAR... ONEIDA BY 435 PM EDT. HUNTSVILLE BY 445 PM EDT. JACKSBORO BY 505 PM EDT. LA FOLLETTE BY 510 PM EDT. WINDS UP TO AROUND 40 MPH WILL BE POSSIBLE WITH THESE STORMS. PEOPLE IN SCOTT...CAMPBELL AND NORTHERN MORGAN COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DMG
Local storm report, Mar 19, 4:51 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
451 PM EDT WED MAR 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG MONTEAGLE 35.23N 85.83W
03/19/2008 MARION TN LAW ENFORCEMENT
FEW TREES DOWN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 4:14 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 46 min |
| Mar 19, 4:23 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 52 min |
| Mar 19, 4:27 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 63 min |
| Mar 19, 4:45 PM EDT | Severe Thunderstorm Warning | MRX | Rhea | 60 min |
| Mar 19, 4:55 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Roane | 50 min |
| Mar 19, 4:56 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 34 min |
| Mar 19, 5:10 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell | 50 min |
| Mar 19, 5:15 PM EDT | Severe Thunderstorm Warning | MRX | Meigs | 30 min |
| Mar 19, 5:22 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 53 min |
| Mar 19, 5:28 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Monroe | 47 min |
| Mar 19, 5:42 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 48 min |
| Mar 19, 5:42 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 48 min |
| Mar 19, 5:45 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Union | 45 min |
| Mar 19, 5:57 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe, Polk | 63 min |
| Mar 19, 6:07 PM EDT | Severe Thunderstorm Warning | MRX | Hancock | 38 min |
| Mar 19, 6:21 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson, Sevier | 39 min |
| Mar 19, 6:43 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Greene, Hancock, Hawkins | 47 min |
| Mar 19, 6:51 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 39 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.